Nebraska, 2009

High Wind in Nebraska, May 12, 2009

May 12, 2009 · NWS CYS · 1 event in 1 county or zone

Some weak showers produced a few dry microbursts over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Some weak showers produced a few dry microbursts over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 12, 1:26 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, May 12, 1:26 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT TUE MAY 12 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SOME SHOWERS AND THUNDERSTORMS HAVE FORMED SINCE 1830Z MAINLY TO THE
EAST OF THE LARAMIE RANGE.  THE STRONGEST STORM AS OF 1930Z WAS NEAR
KBFF BUT HAS WEAKENED SOME SINCE 19Z.  POTENTIAL STILL EXISTS FOR
STRONGER AND EVEN SEVERE STORMS ESPECIALLY ALONG AND EAST OF A LINE
FROM KHRS TO KSNY.  THAT AREA HAS BEEN RECOVERING FROM THE PASSAGE
OF THE SHORTWAVE TROUGH THIS MORNING WITH BOUNDARY LAYER WINDS
RETURNING TO MORE SOUTHERLY AND SURFACE DEW POINTS IN THE MID 40S.
THE NAM AND SREF CONTINUE TO INDICATE A MORE UNSTABLE AND MOIST
ENVIRONMENT THAN THE GFS THROUGH THE EARLY EVENING.  THE STRONGER
ACTIVITY WILL FOCUS ALONG THE SURFACE LOW PRESSURE TROUGH CURRENTLY
EXTENDING BACK INTO THE EAST PART OF THE CWA FROM NORTH CENTRAL
NEBRASKA.  THE ACTIVITY WILL ALSO MOVE QUICKLY OFF TO THE EAST AND
SHOULD BE EAST OF THE CWA BY 03Z.  STRONG WIND GUSTS AND HAIL ARE
STILL THE MAIN WEATHER THREAT FROM THE STRONGER STORMS.  AN
ENERGETIC SHORTWAVE TROUGH WILL MOVE ACROSS THE CWA TONIGHT AND
WEDNESDAY MORNING WITH THE ASSOCIATED SURFACE COLD FRONT MOVING
THROUGH THE ENTIRE CWA BY 06Z.  SOME SHOWERS WERE OVER NORTHERN
WYOMING EARLY THIS AFTERNOON AND THOSE MAY CLIP THE FAR NORTH PART
OF THE CWA INTO WEDNESDAY MORNING.  OTHERWISE...WEDNESDAY WILL BE
COOLER AND WINDY...BUT GENERALLY DRY OVER THE CWA.  THE 700 MB WINDS
ARE BETWEEN 40 AND 50 KNOTS UP THROUGH MID AFTERNOON WEDNESDAY AND
SO WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR THE WESTERN NEBRASKA
PANHANDLE FOR WEDNESDAY.  WINDS MAY DIMINISH SOME AFTER 21Z OVER
THE CWA AS THE SURFACE PRESSURE GRADIENT RELAXES.  THE SURFACE HIGH
WILL MOVE OVER THE HIGH PLAINS BY 12Z THURSDAY AND WILL PRODUCE A
MOSTLY CLEAR AND COOL NIGHT WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY.
TEMPERATURES SHOULD REBOUND RATHER QUICKLY AFTER WEDNESDAY WITH
HIGHS IN THE LOWER 70S. WESTERLY UPPER LEVEL FLOW WILL REMAIN
ACROSS THE AREA ON THURSDAY. THE ECMWF SHOWS A WEAK UPPER LEVEL
SHORTWAVE MOVING ACROSS MONTANA ON LATE THURSDAY INTO FRIDAY.
TEMPERATURES ON FRIDAY MAY BE SLIGHTLY COOLER COMPARED TO THURSDAY
SINCE THE UPPER LEVEL FEATURE WILL NOT MOVE THROUGH SOUTHEASTERLY
WYOMING UNTIL THE AFTERNOON. THUS EXPECT HIGHS IN THE UPPER 60S
TO AROUND 70. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS
ON FRIDAY AFTERNOON AND INTO THE EARLY EVENING. SATURDAY WILL BE
COOLER AFTER THE PASSAGE OF THE WEAK DISTURBANCE WITH HIGHS IN THE
MID TO UPPER 60S. THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT
WEEK WILL BE WARM AND MOSTLY DRY AS HIGH PRESSURE BUILDS OVER THE
WESTERN UNITED STATES. BY MONDAY...THE TEMPERATURES WILL WARM TO
THE LOWER TO MID 70S. WITH THE WARMER TEMPERATURES THROUGH EARLY
NEXT WEEK...THERE MAY BE SOME HYDROLOGY CONCERNS PARTICULARLY
WITH THE ADDITIONAL SNOWMELT. THERE ARE SOME UNCERTAINTY IN THE
FORECAST AFTER MONDAY AS THE ECMWF SHOWS A WEAK BACKDOOR COLD
FRONT MOVING ACROSS EASTERN PORTIONS OF WYOMING.

&&

.AVIATION...
SOME SHOWERS AND THUNDERSTORMS WILL MOVE EAST OVER THE EAST PART OF
THE CWA THROUGH 03Z.  BRIEF MVFR CEILINGS AND VISIBILITIES WILL BE
ASSOCIATED WITH THE ACTIVITY.  OTHERWISE...VFR CONDITIONS CAN BE
EXPECTED THROUGH 12Z THURSDAY.  STRONG WESTERLY WINDS WILL BE THE
MAIN WEATHER CONCERN THROUGH EARLY THIS EVENING AND THEN AGAIN LATE
TONIGHT AND WEDNESDAY.  AT THE SURFACE WEST WINDS WILL GUST AS
HIGH AS 45 KNOTS.  WITH THE JET STREAM OVER THE CWA LATE TONIGHT AND
WEDNESDAY...MOUNTAIN WAVE ACTIVITY WILL BE POSSIBLE MAINLY ON THE
LEE OF THE SNOWY RANGE.

&&

.FIRE WEATHER...
THE WARM...DRY AND WINDY CONDITIONS WILL CONTINUE OVER MUCH OF THE
SOUTHEAST WYOMING PART OF THE CWA THROUGH THE EARLY EVENING.  IN
FACT...SOME RELATIVE HUMIDITIES WILL STILL BE IN THE TEENS IN PARTS
OF SOUTHEAST WYOMING THROUGH 01Z.  THE FUELS OVER THE CWA ARE STILL
ON THE GREEN SIDE DUE TO THE TIME OF YEAR AND RECENT PRECIPITATION.
A COLD FRONT WILL MOVE ACROSS THE CWA THROUGH 06Z WITH COOLER
TEMPERATURES AND RESULTING HIGHER RELATIVE HUMIDITIES EXPECTED FOR
TONIGHT AND WEDNESDAY.  WEST WINDS WILL STILL GUST AS HIGH AS 50
MPH OVER THE CWA FOR MUCH OF WEDNESDAY...BUT FIRE WEATHER CONCERNS
WILL BE LESS THAN THOSE OF TODAY DUE TO THE COOLER TEMPERATURES.

&&

.HYDROLOGY...
WATER LEVELS ON THE LITTLE SNAKE RIVER BETWEEN SAVERY AND BAGGS WILL
REMAIN HIGH FOR THE NEXT SEVERAL DAYS.  THE COOLER TEMPERATURES
EXPECTED SHOULD LOWER SNOWMELT RATES AND RUNOFF.  FORECASTS FOR THE
RIVER GAGE AT DIXON KEEPS THE STAGE A FOOT OR 2 BELOW ACTION STAGE
THROUGH THE WEEKEND.  WITH THE WARMER WEATHER RETURNING FOR EARLY
NEXT WEEK...RIVER LEVELS SHOULD RISE ONCE AGAIN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY FROM 8 AM WEDNESDAY TO 6 PM WEDNESDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM....MG
Hazardous weather outlook, May 12, 4:00 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT TUE MAY 12 2009

NEZ001>003-019>021-054-055-WYZ059>070-131230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
500 PM MDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS EVENING MAINLY OVER
THE NEBRASKA PANHANDLE.  BRIEF STRONG AND GUSTY WINDS ARE POSSIBLE
FROM THESE STORMS.

GUSTY WESTERLY WINDS TO 45 MPH WILL ALSO OCCUR ACROSS SOUTHEAST
WYOMING INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY ON FRIDAY.  NORTHWEST WINDS WILL GUST AS HIGH AS 50 MPH OVER
MUCH OF THE AREA ON WEDNESDAY.  A WIND ADVISORY IS IN EFFECT FOR THE
WESTERN NEBRASKA PANHANDLE FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RE

In the hours before

Special weather statement, May 12, 11:31 AM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1231 PM MDT TUE MAY 12 2009

WYZ061>066-130100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK
1231 PM MDT TUE MAY 12 2009

...STRONG WINDS WILL CONTINUE OVER AND ALONG THE LARAMIE RANGE
THROUGH THE EARLY EVENING...

WEST WINDS WILL GUST BETWEEN 45 AND 55 MPH AT TIMES IN MANY
LOCATIONS ALONG AND WEST OF THE LARAMIE RANGE THROUGH THE EARLY
EVENING. AT 1210 PM...ARLINGTON REPORTED A WIND GUST OF 56 MPH.

THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS MAINLY
FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES IN THAT
PART OF WYOMING THROUGH THE EARLY EVENING.

WEILAND
Special weather statement, May 12, 2:12 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT TUE MAY 12 2009

NEZ003-122215-
BOX BUTTE-
INCLUDING THE CITY OF...ALLIANCE
312 PM MDT TUE MAY 12 2009

...STRONG THUNDERSTORM OVER SOUTHERN BOX BUTTE COUNTY...

A STRONG THUNDERSTORM IS MOVING EAST AT 30 MPH ACROSS SOUTHERN BOX
BUTTE COUNTY. THE STORM SHOULD BE IN THE VICINITY OF ALLIANCE BY
320 PM. GUSTY WINDS AND MAYBE SOME SMALL HAIL MAY OCCUR IN
ASSOCIATION WITH THIS STORM.
Special weather statement, May 12, 2:42 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT TUE MAY 12 2009

NEZ003-122215-
BOX BUTTE-
INCLUDING THE CITY OF...ALLIANCE
342 PM MDT TUE MAY 12 2009

...STRONG THUNDERSTORM OVER SOUTHERN BOX BUTTE COUNTY...

A STRONG THUNDERSTORM IS MOVING EAST AT 35 MPH ACROSS SOUTHERN BOX
BUTTE COUNTY. THE STORM WILL BE IN THE VICINITY OF ALLIANCE BY 345
PM BUT SHOULD PASS MAINLY SOUTH OF TOWN.  GUSTY WINDS AND MAYBE SOME
SMALL HAIL MAY OCCUR IN ASSOCIATION WITH THIS STORM.

RE
Local storm report, May 12, 3:08 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ALLIANCE                42.10N 102.87W
05/12/2009  E0.25 INCH       BOX BUTTE          NE   LAW ENFORCEMENT

0400 PM     HAIL             6 E ALLIANCE            42.10N 102.76W
05/12/2009  E0.25 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 12, 4:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT TUE MAY 12 2009

NEZ002-130030-
DAWES-
INCLUDING THE CITY OF...CHADRON
522 PM MDT TUE MAY 12 2009

...STRONG WIND GUSTS MOVING THROUGH THE AREA...

AN AREA OF WEAK SHOWERS IS PRODUCING BRIEF BUT STRONG WIND GUSTS
ACROSS PORTIONS OF DAWES COUNTY. SOME GUSTS IN EXCESS OF 50 MPH
HAVE BEEN NOTED. LITTLE IF ANY RAIN IS EXPECTED FROM THESE SHOWERS
AND THEY SHOULD BE CLEAR OF DAWES COUNTY BY 615 PM.

RE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
May 12, 4:43 PM MST
Where
Scotts Bluff forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Dry microburst at the Scotts Bluff county airport. A few power lines were knocked down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162116.